Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 286, NWS Dodge City, KS

September 10, 2023Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 10, 2023, 4:21 PM CDT for Finney County, Kearny County, Kansas. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2023, 4:21 PM CDT (21:21 UTC)
Expired
Sep 10, 2023, 5:03 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 4:50 PM CDTHAIL 1.51 N Deerfield, KS
Sep 10, 4:52 PM CDTHAIL 2.5Deerfield, KS
Sep 10, 5:08 PM CDTHAIL 21 Sse Deerfield, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS53 KDDC 102121
SVRDDC
KSC055-093-102215-
/O.NEW.KDDC.SV.W.0286.230910T2121Z-230910T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
421 PM CDT Sun Sep 10 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Kearny County in southwestern Kansas...
  Northwestern Finney County in southwestern Kansas...

* Until 515 PM CDT.

* At 420 PM CDT, a severe thunderstorm was located 12 miles northwest
  of Deerfield, moving southeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lakin, Holcomb and Deerfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3811 10136 3826 10122 3812 10077 3781 10116
TIME...MOT...LOC 2120Z 305DEG 13KT 3815 10122 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
4 follow-up statements
515 
WWUS53 KDDC 102129
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
429 PM CDT Sun Sep 10 2023

KSC055-093-102215-
/O.CON.KDDC.SV.W.0286.000000T0000Z-230910T2215Z/
Kearny KS-Finney KS-
429 PM CDT Sun Sep 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN KEARNY AND NORTHWESTERN FINNEY COUNTIES...

At 429 PM CDT, a severe thunderstorm was located 9 miles north of
Deerfield, moving southeast at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Holcomb and Deerfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3808 10133 3823 10118 3812 10077 3781 10116
TIME...MOT...LOC 2129Z 324DEG 16KT 3811 10119 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
221 
WWUS53 KDDC 102138
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
438 PM CDT Sun Sep 10 2023

KSC055-093-102215-
/O.CON.KDDC.SV.W.0286.000000T0000Z-230910T2215Z/
Kearny KS-Finney KS-
438 PM CDT Sun Sep 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL KEARNY AND WEST CENTRAL FINNEY COUNTIES...

At 437 PM CDT, a severe thunderstorm was located near Deerfield,
moving southeast at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Holcomb and Deerfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3805 10129 3818 10110 3812 10077 3781 10116
TIME...MOT...LOC 2137Z 331DEG 19KT 3805 10117 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
829 
WWUS53 KDDC 102153
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
453 PM CDT Sun Sep 10 2023

KSC055-093-102215-
/O.CON.KDDC.SV.W.0286.000000T0000Z-230910T2215Z/
Kearny KS-Finney KS-
453 PM CDT Sun Sep 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL KEARNY AND WEST CENTRAL FINNEY COUNTIES...

At 452 PM CDT, a severe thunderstorm was located very near Deerfield,
moving southeast at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Holcomb and Deerfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3799 10124 3816 10098 3812 10077 3781 10116
TIME...MOT...LOC 2152Z 327DEG 18KT 3798 10112 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
385 
WWUS53 KDDC 102203
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
503 PM CDT Sun Sep 10 2023

KSC055-093-102213-
/O.CAN.KDDC.SV.W.0286.000000T0000Z-230910T2215Z/
Kearny KS-Finney KS-
503 PM CDT Sun Sep 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KEARNY AND WEST
CENTRAL FINNEY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3799 10124 3816 10098 3812 10077 3781 10116
TIME...MOT...LOC 2202Z 305DEG 13KT 3796 10108 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 4:20 PM CDT, 1 minute earlier.

Area forecast discussion, Sep 10, 4:20 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
420 PM CDT Sun Sep 10 2023

...Updated ...

.SHORT TERM...(This evening through Monday night)
Issued at 236 PM CDT Sun Sep 10 2023

During the short-term forecast period, the synoptic pattern will
be characterized by the presence of an upper-level high pressure
system situated over northern Mexico and along the border.
Concurrently, a long-wave trough will be digging into the Northern
Plains through Monday. Between these two features, a series of
weak shortwave disturbances will slide through the region, moving
through the Central Plains from tonight through Monday. Upper
level ridging then builds over the Rockies Monday into Monday
night.

Current satellite trends show ample cloud cover remaining over
central Kansas with clearing across eastern Colorado and far
western Kansas. At the surface, a cold front is currently draped
along the KS/NE border. This cold front is expected to slide
southward this evening and into Oklahoma by sunrise tomorrow. The
atmosphere across far western Kansas will become very unstable
this afternoon with CAPE values around 3000 J/kg and 0-6 shear
over 30 knots. Short term CAM models depict thunderstorms
development along the cold front late this afternoon and continue
into this evening as it slides southward. A few storms across far
western Kansas are expected to become severe with large hail
being the main threat initially, moving into more of a wind threat
as time progresses. An isolated tornado can not be ruled out.
Additional storms are expected to continue overnight as another
disturbance moves through the area. Drizzle or even patchy fog may
be a concern tomorrow morning but visibility look to remain above
a mile at this time. Mostly cloudy skies continue throughout the
day with precipitation ending from north to south as the day
progresses. Cloudiness should then decrease from north to south as
we head into tomorrow night, generally north of Highway 50. Other
areas may remain cloudy as we head into Tuesday morning. Winds
through the short term will start out from a southeasterly
direction this afternoon, shifting to the northeast behind the
cold front this evening into the overnight hours. These
northeasterly winds continue through Monday before coming light
and variable Monday night. Temperatures during the short term
forecast will range from the mid 50s across west central Kansas to
low 60s across south central Kansas for Lows. Highs tomorrow only
look to reach into the 60s due to the ample cloud cover and
scattered rain showers. Lows tomorrow night range from the mid 40s
across west central Kansas to low 50s across south central
Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 236 PM CDT Sun Sep 10 2023

The upper level ridge over the Plains will quickly be pushed
eastward as a weak upper level disturbances in westerly flow
traverses from the Pacific Northwest Wednesday down into the
Plains by Friday. Several shortwaves are depicted to move through
the area during this time frame and bring increased chanced of
rain across western Kansas. Surface based instability will be
lacking so I believe most of these showers will fall as stratiform
rain. Exact timing and placement of these showers remain uncertain
so future model runs will need to be watched. It is possible that
given the stable lower levels that much of the heavier rain will
pass to the south of Kansas, or along the southern tier from
Coldwater to Elkhart. Below normal temperatures are expected
throughout the short term due to the ample cloud cover and
scattered rain showers. Highs Tuesday look to reach into the 70s
with highs only in the 60s Wednesday and Thursday. We may struggle
to get to around 70 degrees Friday depending on how much cloud
cover there is. We then rebound into the 70s this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 420 PM CDT Sun Sep 10 2023

High confidence flight categories will degrade sharply during this
TAF cycle, as a strong cold front passes south through SW KS.
Scattered thunderstorms are expected near GCK/LBL/DDC over the
next few hours, consolidating into an MCS during the 00-03z Mon
time range. Using 12z ARW as a guide, included convective TEMPO
groups in the early stages of this TAF cycle. Primary risks from
thunderstorms will be hail to 2 inches and wind gusts to 60 kts.
Convective outflows will assist the cold front to push to the
Oklahoma border around 03z, with a northeast wind shift following.
Thunderstorms will transition to a more stratiform rain overnight
through Monday morning, with reduced visibility in RA/BR. Short
term models are in strong agreement of post frontal IFR/LIFR
stratus impacting all airports after 09z Mon. Stratus will only
very slowly lift daylight Monday, likely persisting much of the
day, with IFR expected to persist through the morning. Areas of
light rain/drizzle will gradually diminish from north to south
during Monday, with NE winds of 10-20 kts prevailing.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  66  50  74 /  90  60  10  10
GCK  57  65  49  72 /  80  60  10  10
EHA  57  64  51  71 /  70  60  20  30
LBL  58  64  50  72 /  90  60  20  20
HYS  57  70  48  75 /  90  40  10   0
P28  62  69  54  75 /  80  70  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Sep 10, 4:55 AM CDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
455 AM CDT Sun Sep 10 2023

KSZ030-031-043>046-061>066-074>081-084>090-111000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
455 AM CDT Sun Sep 10 2023 /355 AM MDT Sun Sep 10 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected this afternoon and evening
between 3 pm and 11 pm. Hail as large as 2 inches in diameter and
wind gusts in excess of 60 mph are possible. The most favored
area for severe storms is along and west of a line from WaKeeney
to Dodge City to Coldwater.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed.

In the hours before

Special weather statement, Sep 10, 3:27 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
327 PM CDT Sun Sep 10 2023

KSZ043-062-063-102100-
Finney KS-Kearny KS-Scott KS-
327 PM CDT Sun Sep 10 2023

...A strong thunderstorm will impact portions of northeastern Kearny,
northwestern Finney and southwestern Scott Counties through 400 PM
CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Leoti, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3827 10112 3852 10113 3860 10101 3811 10091
      3814 10144 3826 10145
TIME...MOT...LOC 2027Z 268DEG 30KT 3824 10135

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 10:32 PM CDTSpecial Weather StatementDDCTrego43 min
Sep 9, 10:48 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego42 min
Sep 9, 11:23 PM CDTSevere Thunderstorm WarningDDCLane, Ness21 min
Sep 9, 11:45 PM CDTSpecial Weather StatementDDCNess45 min
Sep 10, 12:06 AM CDTSpecial Weather StatementDDCLane, Scott39 min
Sep 10, 12:53 AM CDTSpecial Weather StatementDDCLane52 min
Sep 10, 1:22 AM CDTSpecial Weather StatementDDCFinney, Kearny53 min
Sep 10, 1:52 AM CDTSpecial Weather StatementDDCGrant, Gray, Haskell, Kearny53 min
Sep 10, 3:33 AM CDTSpecial Weather StatementDDCMeade, Seward42 min
Sep 10, 3:27 PM CDTSpecial Weather StatementDDCWichita33 min
Sep 10, 3:42 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott40 min
Sep 10, 4:57 PM CDTSpecial Weather StatementDDCLane, Scott48 min
Sep 10, 5:02 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny58 min
Sep 10, 5:15 PM CDTSevere Thunderstorm WarningDDCLane, Scott39 min
Sep 10, 5:55 PM CDTSpecial Weather StatementDDCFinney35 min
Sep 10, 5:55 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward65 min
Sep 10, 6:12 PM CDTSevere Thunderstorm WarningDDCMeade, Seward45 min
Sep 10, 6:56 PM CDTSpecial Weather StatementDDCMeade49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.